Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
129 Doctors are Online

Lightheadedness and sensation of passing out. Why can I smell strong ammonia?

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 502 Questions
I often get light headed and feel as though I am going to pass out while this is happening I smell a strong ammonia like smell what is this from?
Posted Wed, 23 May 2012 in General Health
Answered by Dr. Shiva Kumar R 26 minutes later

Thanks you for sending your question.

Your question is a good one and I will work on providing you with some information and recommendations regarding the symptoms you are experiencing.

Regarding the light headedness and sensation of passing out with history of migraine headache in the past possibility I can think are vestibular migraine and Benign paroxysmal positional vertigo.

In addition you have ammonia like smell during these episodes and these are known as olfactory auras. Such kind of olfactory disturbances can occur in migraine XXXXXXX symptoms. A major differential diagnosis to be considered in each case presenting with olfactory symptoms is Dizziness or vertigo is a common complaint among migraineurs, and can be seen in one third of them suffering from migraine. Vertigo usually lasts between between 5 minutes and 1 hour—with or without nausea, vomiting, photophobia, or headache. These symptoms in the setting of a previous personal history or a positive family history of migraine supports the diagnosis of vestibular or vertiginous migraine.

So I personally feel you are probably suffering from Vestibular migraine with XXXXXXX You need to see your Neurologist to exclude the possibility of temporal lobe epilepsy in you.

I thank you again for submitting your question. I hope you found my response to be helpful and informative. If you have any additional concerns I would be happy to address them. EEG and MRI of the brain would be required as a part of investigation to exclude seizures. You need to be on medications for migraine to avoid it becoming more severe in the future.


Dr Shiva Kumar R
Consultant Neurologist & Epileptologist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor